Registration Dossier

Toxicological information

Direct observations: clinical cases, poisoning incidents and other

Currently viewing:

Administrative data

Endpoint:
direct observations: clinical cases, poisoning incidents and other
Type of information:
other: Case report
Adequacy of study:
supporting study
Reliability:
4 (not assignable)
Rationale for reliability incl. deficiencies:
other: The person involved in the accident had been a smoker for about 10 years; there was no analytical verification of the fumes the person inhaled.

Data source

Reference
Reference Type:
publication
Title:
Reactive airways dysfunction syndrome following exposure to a fluorocarbon
Author:
R.E. de la Hoz
Year:
1999
Bibliographic source:
Eur Respir J 1999; 13: 1192-1194

Materials and methods

Study type:
poisoning incident

Test material

Reference
Name:
Unnamed
Type:
Constituent
Test material form:
gas
Specific details on test material used for the study:
greyish fumes, leaking out of the CF3Br-based fire extinguishing system

Method

Type of population:
occupational
Subjects:
- Number of subjects exposed: 1
- Sex: male
- Age: 36 years; symptoms started when he was 43 years old.
- Race: caucasian
- Known diseases: according to the publication, the person was "previously healthy". He had no history of any lung disease before the incident and had no significant history of exposure to dusts or fumes. He did not have any known allergies. The person had been a smoker (about half a pack of cigarettes daily) for 10 years until 3 years before the exposure to CF3Br.
Reason of exposure:
accidental
Exposure assessment:
estimated
Details on exposure:
A technician, responsible for the repair of computerized material was located in a large room in the basement of a hospital when one tank of the CF3Br-based automatic fire extinguishing system suddenly leaked greyish fumes from the ceiling directly above the technician. Exposure duration was estimated to have been ~10-15 minutes to a concentration of at least 15%.
Medical treatment:
In the hospital he recieved no medication. 3±4 days later, his physician prescribed an inhaled bronchodilator, terfenadine,and a vasoconstrictor.
Two weeks after the episode, he was treated with oral prednisone (50 mg.day-1 for 1 week), then salbutamol and triamcinolone by metered-dose inhalers (MDI).

Results and discussion

Results of examinations:
The person immediately experienced eye irritation and shortness of breath. After having left the room, he noticed increasing chest tightness, dizziness and lightheadedness. He was immeadiately taken to the hospital, where the mediccal staff documented the precence of conjunctivitis, tachypnoea and wheezing. Approx. 4 hours later he was released to his home without medication.

During the next few days he experienced severe tiredness, persistent eye irritation, chest tightness and some cough. Within a few more days, the
patient was evaluated by another physician, who found a decreased forced expiratory volume in one second (FEV1) (50% of predicted) and forced vital
capacity (FVC) (70% pred).
Five weeks after the episode an examining pulmonologist reported the presence of conjunctivitis, but no wheezing. Spirometry showed obstructive impairment, with a clear response to an inhaled bronchodilator (FEV1 increased by 13% from 3.79 L).


Effectivity of medical treatment:
Two weeks after the episode, when he was treated with oral prednisone, then salbutamol and triamcinolone by MDI, the patient experienced partial improvement
of his symptoms of cough, shortness of breath at rest or on exertion, eye irritation, and fatigue.

Five weeks after the episode an examining pulmonologist reported the presence of conjunctivitis, but no wheezing. Spirometry showed obstructive impairment, with a clear response to an inhaled bronchodilator (FEV1 increased by 13% from 3.79 L).
Outcome of incidence:
Three years after the episode the patient continued to experience episodes of shortness of breath and mostly nonproductive cough. He also has perennial noninfectious rhinoconjuctivitis. His symptoms seemed to worsen with cold weather and high environmental humidity, strong smells (e.g. from paints), heavy traffic smog, and dust. The respiratory symptoms have no seasonal pattern, and respond to inhaled medications.

Applicant's summary and conclusion

Conclusions:
The authors concluded that the inhalation of CF3Br or a decomposition product of CF3Br might be responsible for the development of athe reactive airways dysfunction syndrome of the person.